Alert archive / California / Areal Flood Warnings in 2017
Areal Flood Warning 4, NWS San Francisco Bay Area, CA
NWS San Francisco Bay Area, CA issued this areal flood warning at Jan 10, 2017, 10:56 AM PST for Sonoma County, California. It was in force for 48 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 10, 2017, 10:56 AM PST (18:56 UTC)
- Expired
- Jan 12, 2017, 10:30 AM PST
- In force
- 48 hr
- Issued by
- NWS San Francisco Bay Area, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Sonoma County, CA
The radar
The Sacramento radar (KDAX), 108 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this areal flood warning went out at Jan 10, 10:54 AM PST, 2 minutes earlier.
Area forecast discussion, Jan 10, 10:54 AM PST, 2 minutes before
Area Forecast Discussion
National Weather Service San Francisco Bay Area
1054 AM PST Tue Jan 10 2017
.SYNOPSIS...Another Pacific storm system remains on track to
impact the region later today into tonight resulting in strong,
gusty winds and widespread precipitation. The heaviest rainfall
and greatest potential for flooding/flash flooding will occur over
the North Bay and Coastal Ranges during the day Tuesday. Lingering
showers will be possible into Wednesday with drier conditions
likely by the end of the week.
&&
.DISCUSSION...as of 9:40 AM PST Tuesday... Satellite imagery
shows an active weather pattern along the Pacific coastline early
this morning. The focus of the activity is currently over extreme
northwestern California but will focus further south over the San
Francisco and Monterey Bay areas for the remainder of today into
tonight. This storm system comes just 48 hours after the last
system which brought extensive flooding to the area, so wet
antecedent conditions will contribute to additional flooding
potential with any additional precipitation accumulations.
Lighter warm sector precipitation will precede the heaviest
rainfall today, which has been moving over the area this morning.
So far, North Bay coastal mountain locations have picked up 2-3
inches already with lesser amounts elsewhere. For the North Bay
valley locations: over an inch of rain, the immediate Bay Area
(including SF and Oakland): 1/3-1/2", and the Greater Monterey
Bay area: up to 0.15". The heaviest rain rates are expected to
accompany the cold front as it shifts southward through today and
into tonight. Storm total rainfall amounts will be highest over
the coastal mountains, where 3.00-6.00" may fall in total. Most
valley locations can expect somewhere between 0.75-2.00". Locally
higher rainfall totals will also be possible as a result of
embedded convection within the widespread rainfall. Flash flood
potential will increase under areas where intense heavy rainfall
from this embedded convection occurs. Additionally, given the
already perturbed and saturated soils, mud/rock slides will be
possible during heavier rain rates along moderate to steep
grades. This is especially true over burn scars from the previous
fire season.
In addition to the rain, strong predominately southerly winds
will accompany the rain. These winds will be generally weaker than
the previous system, however, given the saturated soils and
disruption caused by the previous storm, expect numerous downed
trees across the entire forecast area. These downed trees can be a
hazard in themselves by falling on houses/cars, block roadways,
fall into and knock over power lines-- cutting power, and start
fires creating cut, but live power lines. A high wind warning is
in effect for higher elevation locations where sustained speeds of
40mph and gusts up to 65 mph will be possible. Valley locations
can expect weaker winds with sustained speeds 15-25 mph, and gusts
up to 40mph. Some localized low lying areas, such as around KSFO
could see even stronger winds.
Rainfall tapers off after midnight, with scattered showers
expected to continue in the post frontal environment into
Wednesday morning.
A different, weaker storm system will descend into the area tomorrow
night into early to mid day Thursday. Additional accumulations of
1/2 to 1" will be possible, with locally higher amounts over
higher terrain. The system will exit the area to the south on
Friday. Drier weather is then anticipated by the weekend as weak
ridging develops aloft from the northwest. That said, the 384-hour
GFS does show a return for rather wet weather by mid week next
week. Stay tuned!
.PREVIOUS DISCUSSION...as of 3:30 AM PST Tuesday...Generally
everything remains on track for another round of locally moderate
to heavy rainfall today, gusty southerly winds, and even a few
thunderstorms this evening into the overnight hours.
KMUX radar has been active overnight with widespread mostly light
rainfall depicted across the SF Bay region down to about the
Monterey County line. Rainfall amounts over the past 6 hours have
ranges from mostly a tenth to a quarter of an inch for many urban
spots with .75" to 2" for many of the North Bay Mountain
locations. The higher amounts over parts of the North Bay were
more than forecast which helped to lead to revisions for river
levels on both the Napa and Russian Rivers.
Basic synoptic pattern brings an upper level low and surface low
(around 995 MB) to the PACNW coast early this evening while an
associated strong cold front will move across our CWA tonight. As
the day progresses rain rates will increase first over the North
Bay and then to the south for the afternoon and evening hours.
Models in general are in good agreement with the overall timing
and have the heaviest rain in the North Bay this afternoon, down
to SF Bay early this evening, and then to the Monterey Bay region
later in the evening. Convective parameters also become more
favorable by late in the afternoon with the possibility of
thunderstorms along the frontal passage. Experimental HRRR really
highlights that possibility by bringing across a band of heavy
rain/with embedded convection for the evening hours. The rain
will change to showers overnight with even a few breaks expected.
Worth noting that compared the the weekend storm where IVT values
were extremely high (approaching 1000 kg/m/s) for an extended
period, this event will have a VERY SHARP peak to around 750
kg/m/s. That value along is notable, however the short duration of
it will help to lower the odds of very high rain totals by
tomorrow.
Rainfall amounts will generally range from 3/4" to 2" for most
urban locations today through tonight with 3-6" for our coastal
hills. Biggest concern will be higher rain rates especially during
any convection which would greatly increase the chance for flash
flooding.
Winds will be the other story today with gusty southerly
conditions are forecast for most of our region. 925 MB speeds
will increase to 45-55 KT near the frontal passage. Those numbers
are a bit less than the past event, although since this is the
third wind event in a week, many trees are already stressed. Would
expect many reports of downed trees and power lines with local
gusts over 40 mph likely in lower elevation locations and over 60
mph above 1500 feet.
Rainfall will increase again for Wednesday night into Thursday as
the upper level low dives down the coast toward our region. Could
easily see urban locations picking up another 1/2" to 1" out of
this feature with higher amounts for the hills. The low will
quickly exit to the south by Thursday night.
Drier weather returns going into the weekend and probably the
first half of next week as a ridge of high pressure rebuilds to
the coast of California. However, that break may be short as both
the 6 to 10 and 8 to 14 day forecast favor above normal
precipitation for the entire San Francisco and Monterey Bay Region.
&&
.AVIATION...As of 10:30 AM PST Tuesday...MVFR cigs with rain
becoming moderate through the entire afternoon as the front mofves
through. Vsbys lowering to 2-4 miles in heavier rains. Elevated
CAPE values will warrant a slight chance of thunderstorms this
afternoon. Believe best chances are inland so will not
mention in the tafs. Winds will increase significantly just
before frontal passage with peak winds in the afternoon through
early evening.
Vicinity of KSFO....MVFR cigs through tonight. Moderate rain
through 03Z. Southerly winds increasing to 20-25 kt gusting to
35-40 kt after 20Z and continuing through late tonight.
SFO Bridge Approach...Similar to KSFO.
Monterey Bay Terminals...MVFR cigs through the period. Light rain
becoming moderate after 22Z. Southeast winds increasing to 15-20
kt with gusts to 30 kt...strongest in the Salinas Valley.
&&
.MARINE...as of 08:58 AM PST Tuesday...Hazardous conditions will
prevail over the coastal waters as a potent storm system moves
through the region. Gale force wind gusts will be possible and
strongest north of pigeon point this afternoon. Winds will turn
westerly by tuesday evening and then northwest by wednesday
morning. Westerly swells will build tuesday into wednesday.
&&
.MTR WATCHES/WARNINGS/ADVISORIES...
.Tday...Flash Flood Watch...CAZ505>507-509-512-513-517-529-530
Coastal Flood Advisory...CAZ006-505-506-508-509-530
Wind Advisory...CAZ006-505-506-508-509-529-530
SCA...Pigeon Pt to Pt Pinos 0-10 nm
SCA...Pt Pinos to Pt Piedras Blancas 0-10 nm
SCA...Pigeon Pt to Pt Piedras Blancas 10-60 nm
SCA...Mry Bay until 12 PM
SCA...Pt Arena to Pt Reyes 0-10 nm until 12 PM
SCA...Pt Reyes to Pigeon Pt 0-10 nm until 12 PM
SCA...Pt Arena to Pigeon Pt 10-60 nm until 12 PM
GLW...SF Bay from 12 PM
GLW...Mry Bay from 12 PM
GLW...Pt Arena to Pt Reyes 0-10 nm from 12 PM
GLW...Pt Reyes to Pigeon Pt 0-10 nm from 12 PM
GLW...Pt Arena to Pigeon Pt 10-60 nm from 12 PM
SCA...Rough Bar Advisory for SF Bar
&&
PUBLIC FORECAST: DRP
AVIATION: W Pi
MARINE: MM
Visit us at www.weather.gov/sanfrancisco
Follow us on Facebook and twitter at:
www.Facebook.com/nwsbayarea
www.twitter.com/nwsbayareaHazardous weather outlook, Jan 10, 4:30 AM PST, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN FRANCISCO CA 430 AM PST TUE JAN 10 2017 CAZ006-505>513-516>518-528>530-111230- SAN FRANCISCO- COASTAL NORTH BAY INCLUDING POINT REYES NATIONAL SEASHORE- NORTH BAY INTERIOR VALLEYS-NORTH BAY MOUNTAINS- SAN FRANCISCO BAY SHORELINE-SAN FRANCISCO PENINSULA COAST- EAST BAY INTERIOR VALLEYS-EAST BAY HILLS AND THE DIABLO RANGE- SANTA CRUZ MOUNTAINS-SANTA CLARA VALLEY INCLUDING SAN JOSE- SOUTHERN SALINAS VALLEY/ARROYO SECO AND LAKE SAN ANTONIO- SANTA LUCIA MOUNTAINS AND LOS PADRES NATIONAL FOREST- MOUNTAINS OF SAN BENITO COUNTY AND INTERIOR MONTEREY COUNTY INCLUDING PINNACLES NATIONAL MONUMENT- NORTHERN SALINAS VALLEY/HOLLISTER VALLEY AND CARMEL VALLEY- NORTHERN MONTEREY BAY-SOUTHERN MONTEREY BAY AND BIG SUR COAST- 430 AM PST TUE JAN 10 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SAN FRANCISCO AND MONTEREY BAY REGION. .DAY ONE...TODAY AND TONIGHT RAIN AND GUSTY SOUTHERLY WINDS WILL GO THROUGH OUR REGION TODAY. FLOODING IS POSSIBLE. A HIGH WIND WARNING, WIND ADVISORY, FLASH FLOOD WATCH, AND COASTAL FLOOD ADVISORY ARE ALL IN EFFECT FOR OUR REGION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SHOWERS ARE FORECAST FOR WEDNESDAY INTO THURSDAY. DRIER WEATHER IS LIKELY FRIDAY THROUGH MONDAY.
In the hours before
Local storm report, Jan 10, 9:24 AM PST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN FRANCISCO CA
924 AM PST TUE JAN 10 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 AM DEBRIS FLOW SCOTTS VALLEY 37.06N 122.01W
01/10/2017 SANTA CRUZ CA LAW ENFORCEMENT
MUD,DIRT, ROCKS ON ROADWAY AT HWY 17 AND REDWOOD ESTATES
0901 AM COASTAL FLOOD SAN FRANCISCO 37.77N 122.42W
01/10/2017 SAN FRANCISCO CA NEWSPAPER
WATER SLOSHING UP ONTO THE EMBACADERO
0907 AM FLOOD 6 E BODEGA BAY 38.32N 122.92W
01/10/2017 SONOMA CA LAW ENFORCEMENT
ONE FOOT OF WATER ON ROADWAY AT VALLEY FORD
0918 AM DEBRIS FLOW 5 SW LOS GATOS 37.18N 122.02W
01/10/2017 SANTA CLARA CA LAW ENFORCEMENT
MUDSLIDE ONTO HWY 17 AT BEAR CREEK ROAD.
&&
STANDERSThe office that day
Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 9:10 PM PST | Small Craft Advisory for Rough Bar | MTR | 24 hr | |
| Jan 10, 2:25 AM PST | River Flood Warning | MTR | Napa | 25 hr |
| Jan 10, 2:25 AM PST | River Flood Warning | MTR | Napa | 31 hr |
| Jan 10, 8:38 AM PST | Gale Warning | MTR | 12 hr | |
| Jan 10, 11:29 AM PST | Areal Flood Warning | MTR | Monterey, Santa Cruz | 48 hr |
| Jan 10, 12:18 PM PST | Flash Flood Warning | MTR | Sonoma | 6 hr |
| Jan 10, 12:40 PM PST | Flash Flood Warning | MTR | Santa Clara | 6 hr |
| Jan 10, 2:08 PM PST | Flash Flood Warning | MTR | Napa | 6 hr |
| Jan 10, 2:27 PM PST | Flash Flood Warning | MTR | Marin | 6 hr |
| Jan 10, 2:51 PM PST | Areal Flood Warning | MTR | Santa Clara | 36 hr |
| Jan 10, 2:55 PM PST | Areal Flood Advisory | MTR | San Mateo, Santa Clara | 2 hr |
| Jan 10, 3:07 PM PST | Small Craft Advisory | MTR | 60 hr |
Nearby
Areal Flood Warnings in California, 2017Every areal flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.